How does it work?
Brufen tablets, granules and syrup and Brufen retard sustained-release tablets all contain the active ingredient ibuprofen, which is a type of medicine called a non-steroidal anti-inflammatory drug (NSAID). (NB. Ibuprofen is also available without a brand name, ie as the generic medicine.) Ibuprofen is a simple painkilling medicine used to relieve mild to moderate pain, inflammation and fever.
Ibuprofen works by blocking the action of a substance in the body called cyclo-oxygenase (COX). Cyclo-oxygenase is involved in the production of various chemicals in the body, some of which are known as prostaglandins. Prostaglandins are produced in response to injury and certain diseases and conditions, and cause pain, swelling and inflammation. NSAIDs block the production of these prostaglandins and are therefore effective at reducing inflammation and pain.
Ibuprofen also reduces fever by reducing the production of prostaglandins. Fever is associated with an increase in prostaglandins in the brain, and these prostaglandins cause the body temperature to increase. By reducing prostaglandins in the brain, ibuprofen lowers body temperature and hence reduces fever.
Ibuprofen reduces inflammation and related pain and so can be used to relieve muscular and rheumatic aches and pains. It can also be used to relieve other painful conditions such as headaches, migraine, toothache, nerve pain (neuralgia) and period pain. It is also useful for reducing fever, and Brufen syrup can be used for reducing fever in children.
Brufen retard tablets are sustained-release tablets. They are designed to release the ibuprofen slowly and continuously over a few hours to provide prolonged pain relief. These tablets must be swallowed whole to avoid damaging the sustained-release action.
All forms of Brufen should preferably be taken with food to avoid irritating the stomach.
What is it used for?
- Reducing pain and inflammation in rheumatic conditions such as rheumatoid arthritis, juvenile rheumatoid arthritis (Still's disease), osteoarthritis, ankylosing spondylitis, frozen shoulder (capsulitis), bursitis, tendonitis, tenosynovitis, backache, or soft tissue injuries, eg sprains and strains.
- Relief of other mild to moderate pain including muscular pain, pain following surgery, nerve pain (neuralgia), migraine, headache, toothache, period pain.
- Brufen syrup can be used for reducing fever in children over one year of age.
- All forms of Brufen should preferably be taken with food to avoid irritating the stomach.
- Brufen granules should be dissolved in water before taking. Brufen retard tablets should be swallowed whole with plenty of water. They should not be broken or chewed as they are sustained-release tablets, which means they release the ibuprofen slowly over time. Breaking the tablets stops the sustained release action working.
- Do not exceed the dose prescribed by your doctor.
- The minimum effective dose should be used for the shortest time necessary to relieve your symptoms. If symptoms persist despite treatment, seek medical advice from your doctor or pharmacist.
- Ibuprofen is generally well-tolerated and most people do not experience any side effects. The most common side effects are related to stomach irritation and include abdominal pain, indigestion and nausea. These can mainly be avoided by taking the ibuprofen with food. Rarely, serious side effects such as ulceration or bleeding in the stomach or intestines may occur. These are more likely with high doses and in elderly people. The risk can also be increased by taking certain other medicines (see end of factsheet). It is important that these people, as well as people with a history of disorders affecting the stomach or intestines, are closely monitored by a doctor while taking this medicine. If your doctor thinks you are at high risk of side effects on the gut you may be prescribed an additional medicine to help protect your gut. All people having treatment with this medicine should stop taking it and consult their doctor immediately if they experience any sign of bleeding from the stomach or intestine, for example vomiting blood and/or passing black/tarry/bloodstained stools.
- Non-steroidal anti-inflammatory drugs such as ibuprofen may be associated with a small increase in the risk of experiencing a heart attack or stroke. Any risk is associated with high doses of ibuprofen (eg 2400mg daily) and prolonged treatment. If you have risk factors for heart disease or stroke, such as diabetes, high blood pressure, high cholesterol or smoking, your doctor will need to assess the overall benefits and risks before deciding if this medicine is suitable for you. Studies do not suggest that low dose ibuprofen (eg 1200mg daily) is associated with an increased risk of heart attack.
- Very rarely, NSAIDS may cause serious blistering or peeling skin reactions (eg Stevens-Johnson syndrome, toxic epidermal necrolysis, exfoliative dermatitis). For this reason, you should stop taking this medicine and consult your doctor if you get a skin rash or sores inside your mouth while taking this medicine. This side effect is very rare, but if it occurs, is most likely to happen in the first month of treatment.
- If you have cirrhosis of the liver, heart failure or kidney disease, you are taking diuretic medicines, or you are recovering from major surgery, your kidney function should be assessed before starting and regularly throughout treatment with this medicine.
- During long-term treatment with this medicine you should have regular check-ups with your doctor so that you can be monitored for possible side effects of the medicine. This might include routine blood tests to monitor your kidney function, liver function and levels of blood components, particularly if you are elderly.
Use with caution in
- Elderly people.
- History of disorders affecting the stomach or intestines.
- Inflammatory bowel disease such as Crohn's disease or ulcerative colitis.
- Kidney disease.
- Liver disease.
- Heart failure.
- High blood pressure (hypertension).
- Heart disease caused by inadequate blood flow to the heart (ischaemic heart disease), eg angina or history of heart attack.
- Disease of the blood vessels in and around the brain (cerebrovascular disease), eg history of stroke or mini-stroke (TIA).
- Poor circulation in the arteries of the legs or feet (peripheral arterial disease).
- Raised levels of fats such as cholesterol in the blood (hyperlipidaemia).
- People with blood clotting problems or taking anticoagulant medicines.
- History of asthma.
- History of allergies.
- Diseases affecting connective tissue, eg systemic lupus erythematosus.
- Brufen granules contain sodium, which should be taken into consideration in people whose sodium intake needs restriction.
Not to be used in
- People in whom aspirin or other NSAIDs, eg diclofenac, cause allergic reactions such as asthma attacks, itchy rash (urticaria), nasal inflammation (rhinitis) or swelling of the lips, tongue and throat (angioedema).
- Active peptic ulcer or bleeding in the gut.
- People who have had recurrent peptic ulcers or bleeding from the gut (two or more episodes).
- People who have ever experienced bleeding or perforation of the gut as a result of previous treatment with an NSAID.
- Severe heart failure.
- Severe kidney failure.
- Severe liver failure.
- Third trimester of pregnancy.
- Brufen granules and Brufen retard are not recommended for children under 12 years of age.
- Brufen tablets and syrup are not recommended for children weighing less than 7kg.
- Brufen syrup and granules should not be taken by people with rare hereditary problems of fructose intolerance, glucose-galactose malabsorption or sucrase-isomaltase insufficiency.
- Brufen tablets should not be taken by people with rare hereditary problems of galactose intolerance, the Lapp lactose deficiency or glucose-galactose malabsorption.
This medicine should not be used if you are allergic to one or any of its ingredients. Please inform your doctor or pharmacist if you have previously experienced such an allergy.If you feel you have experienced an allergic reaction, stop using this medicine and inform your doctor or pharmacist immediately.
Pregnancy and breastfeeding
Certain medicines should not be used during pregnancy or breastfeeding. However, other medicines may be safely used in pregnancy or breastfeeding providing the benefits to the mother outweigh the risks to the unborn baby. Always inform your doctor if you are pregnant or planning a pregnancy, before using any medicine.
- This medicine should not be used during pregnancy unless considered essential by your doctor. This is particularly important in the first and third trimesters. It should not be taken in the third trimester because it may delay labour, increase the length of labour and cause complications in the newborn baby. Some evidence suggests that NSAIDs should also be avoided by women attempting to conceive, as they may temporarily reduce female fertility during treatment and may also increase the risk of miscarriage or malformations. Seek medical advice from your doctor.
- This medicine may pass into breast milk, but in such small quantities that it is unlikely to harm the baby. However, as with all medicines, seek medical advice from your doctor before taking this medicine if you are breastfeeding.
- Take this medication with or after food.
Medicines and their possible side effects can affect individual people in different ways. The following are some of the side effects that are known to be associated with this medicine. Just because a side effect is stated here does not mean that all people using this medicine will experience that or any side effect.
- Disturbances of the gut such as nausea, vomiting, diarrhoea, indigestion or abdominal pain.
- Inflammation of the stomach (gastritis).
- Ulceration or bleeding in the stomach or intestine (see warning section above).
- Skin rashes.
- Retention of water in the body tissues (fluid retention), resulting in swelling (oedema).
- Increased blood pressure (hypertension).
- Heart failure.
- Allergic reactions such as severe skin rashes, swelling of the lips, tongue and throat (angioedema) or narrowing of the airways (asthma attack or bronchospasm).
- Visual disturbances.
- Pins and needles sensations.
- Sensation of spinning (vertigo).
- Sensation of ringing or other noise in the ears (tinnitus).
- Abnormal reaction of the skin to light, usually a rash (photosensitivity).
- Kidney, liver or blood disorders.
The side effects listed above may not include all of the side effects reported by the medicine's manufacturer.For more information about any other possible risks associated with this medicine, please read the information provided with the medicine or consult your doctor or pharmacist.
How can this medicine affect other medicines?
It is important to tell your doctor or pharmacist what medicines you are already taking, including those bought without a prescription and herbal medicines, before taking this medicine. Similarly, check with your doctor or pharmacist before taking any new medicines while taking this one, to ensure that the combination is safe.
Ibuprofen should not be taken in combination with painkilling doses of aspirin (above 75mg per day) or any other oral NSAID, (eg naproxen, diclofenac) as this increases the risk of side effects on the stomach and intestines. People taking selective inhibitors of COX-2 such as celecoxib or etoricoxib should not take ibuprofen for the same reason.
There may be an increased risk of ulceration or bleeding in the gut if ibuprofen is taken with corticosteroids such as prednisolone.
There may also be an increased risk of bleeding in the gut if ibuprofen is taken with the following medicines:
- anti-blood-clotting (anticoagulant) medicines such as warfarin
- antiplatelet medicines to reduce the risk of blood clots or 'thin the blood', eg dipydridamole, clopidogrel
- SSRI antidepressants, eg fluoxetine, paroxetine, citalopram
There may be an increased risk of side effects on the kidneys if ibuprofen is taken in combination with any of the following medicines:
- ACE inhibitors, eg enalapril
- diuretics, eg furosemide
Ibuprofen may reduce the removal of the following medicines from the body and so may increase the blood levels and risk of side effects of these medicines:
Ibuprofen may oppose the blood pressure lowering effects of certain medicines to treat high blood pressure, such as the following:
- ACE inhibitors such as captopril
- beta-blockers such as atenolol.
If this medicine is used in combination with quinolone antibiotics, such as ciprofloxacin or norfloxacin there may be an increased risk of seizures (fits). This may occur in people with or without a previous history of epilepsy or convulsions.
Other medicines containing the same active ingredient
Other brands of ibuprofen that are taken by mouth:
|Anadin ibuprofen ||Anadin joint pain ||Anadin ultra |
|Arthrofen ||Calprofen ||Cuprofen |
|Cuprofen for children ||Feminax express ||Fenbid spansules |
|Librofem ||Mandafen ||Mandafen for children |
|Nurofen ||Nurofen for children ||Orbifen for children |
Ibuprofen tablets, capsules, caplets and suspensions are also widely available without brand names, ie as the generic medicine.
Ibuprofen is also available as creams, gels and sprays that are applied to the skin to relieve muscle and joint pain:
|Cuprofen gel ||Fenbid gel ||Ibugel |
|Ibuleve ||Ibumousse ||Ibuspray |
|Mentholatum ibuprofen gel ||Nurofen gel ||Phorpain gel |
|Proflex cream ||Radian B ibuprofen gel/massage stick|| |
The quantity and strength of ibuprofen supplied in the container or packet will determine whether it is only available on prescription, or can be bought from pharmacies only, or from other retail outlets such as supermarkets and garages.